Alert archive / Georgia / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 279, NWS Atlanta, GA

August 29, 2024Bibb County, Jones County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 29, 2024, 6:40 PM EDT for Bibb County, Jones County, Georgia. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2024, 6:40 PM EDT (22:40 UTC)
Expired
Aug 29, 2024, 6:58 PM EDT
In force
18 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bibb County, GA, Jones County, GA

The radar

The Robins AFB radar (KJGX), 27 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1728 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

785 
WUUS52 KFFC 292240
SVRFFC
GAC021-169-292330-
/O.NEW.KFFC.SV.W.0279.240829T2240Z-240829T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
640 PM EDT Thu Aug 29 2024

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Bibb County in central Georgia...
  South central Jones County in central Georgia...

* Until 730 PM EDT.

* At 640 PM EDT, a severe thunderstorm was located over Cross Keys,
  or near Macon, moving west at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Macon, Payne, Payne City, Cross Keys, Franklinton, and Postell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3283 8371 3292 8368 3293 8350 3286 8349
      3285 8351 3282 8349 3282 8350 3281 8349
      3280 8351 3277 8365
TIME...MOT...LOC 2240Z 082DEG 10KT 3287 8357 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
673 
WWUS52 KFFC 292258
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
658 PM EDT Thu Aug 29 2024

GAC021-169-292308-
/O.CAN.KFFC.SV.W.0279.000000T0000Z-240829T2330Z/
Bibb GA-Jones GA-
658 PM EDT Thu Aug 29 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BIBB AND SOUTH
CENTRAL JONES COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, gusty winds are
still possible with this thunderstorm.

&&

LAT...LON 3283 8371 3292 8368 3293 8350 3286 8349
      3285 8351 3282 8349 3282 8350 3281 8349
      3280 8351 3277 8365
TIME...MOT...LOC 2253Z 082DEG 10KT 3286 8363 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:18 PM EDT, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 29, 2:18 PM EDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
218 PM EDT Thu Aug 29 2024

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Friday)
Issued at 215 PM EDT Thu Aug 29 2024

Well defined lee trough in place across eastern and central portions
of the CWA. Isolated to scattered storms have mostly developed along
and south of this feature this afternoon. Additional isolated/sct
storms have developed along the ridgetops in the far NW. The
isolated to scattered activity will continue through the evening.
Locally heavy rainfall and frequent lightning strikes will be the
primary thunderstorm hazards.

Trough will remain in place tomorrow. Thunderstorm coverage will
likely be slightly higher than today.

NListemaa

&&

.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 215 PM EDT Thu Aug 29 2024

At a glance...

 - Rain chances each afternoon, generally increasing through mid
week.

 - Temperatures trend downward.

A digging trough over the Great Lakes and Ohio River valley will
push a cold-front through the northern border of the CWA Saturday
afternoon and evening. The cold-front will likely begin to stall as
it moves in, however model uncertainty as to exactly where is
elevated. Recent deterministic runs have trended further southward,
however persistence forecast would keep the front across North GA
and Southern TN. Thunderstorms along the cold front will likely be
scattered or disorganized given weak upper level forcing. Ensemble
probability of CAPE > 500 J/Kg currently sits at 50-80% across the
region, which suggests weak instability. Shear is equally as
unimpressive. PWAT values around 1.75" will likely mean
thunderstorms may produce some locally heavy rainfall, however at
this time not anticipating significant rainfall accumulations.
Afternoon thunderstorm chances continue through the weekend, with
the greatest chances near wherever the front stalls out.

As the surface high over the Ohio River Valley and the Great Lakes
moves eastward, increased moisture is allowed into the CWA from the
Gulf and Atlantic. Subsequent increased PoPs areawide may mean
better potential for wetting rains.

Temperatures through mid next week will generally trend downwards.
Highs near 90F will trend more towards the low 80s by mid next week
due to the increased cloud coverage.

SM

&&

.AVIATION...
(18Z TAFS)
Issued at 1246 PM EDT Thu Aug 29 2024

Isolated shra should skirt ATL this afternoon. Convective coverage
should be more scattered tomorrow and have added a prob30. Winds
will be light and predominately on the east side. However, with
speeds so light overnight the wind direction could be more vrb.

//ATL Confidence...18Z Update...
Med confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  92  71  92 /  20  30  20  20
Atlanta         73  91  72  92 /  20  30  20  30
Blairsville     66  85  66  85 /  20  30  30  60
Cartersville    70  93  71  94 /  20  30  20  40
Columbus        73  94  73  96 /  20  20  10  20
Gainesville     71  90  70  91 /  20  30  30  30
Macon           72  94  72  95 /  10  20  10  10
Rome            71  93  72  93 /  20  30  20  50
Peachtree City  70  92  70  93 /  20  30  20  20
Vidalia         73  93  72  94 /  10  10  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...NListemaa
LONG TERM....SM
AVIATION...NListemaa
Hazardous weather outlook, Aug 29, 11:11 AM EDT, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1111 AM EDT Thu Aug 29 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1111 AM EDT Thu Aug 29 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated thunderstorms will be possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated thunderstorms possible Friday and increasing through the
weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 29, 5:17 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
517 PM EDT Thu Aug 29 2024

GAZ074-085-097-292145-
Washington GA-Johnson GA-Laurens GA-
517 PM EDT Thu Aug 29 2024

...A strong thunderstorm will impact portions of north central
Laurens, south central Washington and northwestern Johnson Counties
through 545 PM EDT...

At 517 PM EDT, a strong thunderstorm was near Harrison, or 9 miles
northwest of Wrightsville, moving south at 20 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Wrightsville, Tennille, Harrison, Tuckers Crossroad, and Donovan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3268 8272 3266 8285 3271 8296 3272 8295
      3275 8295 3275 8294 3276 8295 3295 8287
      3293 8269
TIME...MOT...LOC 2117Z 011DEG 17KT 3284 8282

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 29, 5:19 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
519 PM EDT Thu Aug 29 2024

GAZ038-039-292145-
Wilkes GA-Oglethorpe GA-
519 PM EDT Thu Aug 29 2024

...A strong thunderstorm will impact portions of west central Wilkes
and southeastern Oglethorpe Counties through 545 PM EDT...

At 518 PM EDT, a strong thunderstorm was near Philomath, or 7 miles
southeast of Lexington, moving west at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Lexington, Crawford, Maxeys, Rayle, Stephens, Philomath, and
Hutchings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3371 8291 3371 8294 3373 8295 3371 8298
      3372 8316 3383 8318 3392 8312 3389 8288
TIME...MOT...LOC 2118Z 099DEG 10KT 3379 8301

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 29, 5:42 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
542 PM EDT Thu Aug 29 2024

GAZ059-060-292215-
Putnam GA-Jasper GA-
542 PM EDT Thu Aug 29 2024

...A strong thunderstorm will impact portions of southwestern Putnam
and east central Jasper Counties through 615 PM EDT...

At 542 PM EDT, a strong thunderstorm was over Willard, or near
Eatonton, moving west at 5 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Eatonton, Willard, and Warfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3335 8337 3323 8338 3323 8357 3331 8360
      3340 8352
TIME...MOT...LOC 2142Z 097DEG 6KT 3330 8345

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 29, 5:44 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
544 PM EDT Thu Aug 29 2024

GAZ072-073-084-292215-
Wilkinson GA-Baldwin GA-Jones GA-
544 PM EDT Thu Aug 29 2024

...A strong thunderstorm will impact portions of northwestern
Wilkinson, southwestern Baldwin and southeastern Jones Counties
through 615 PM EDT...

At 544 PM EDT, a strong thunderstorm was near Haddock, or 8 miles
east of Gray, moving west at 5 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Gray, Gordon, James, Browns Crossing, Mountain Springs,
Griswoldville, Haddock, and Greenberry Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3296 8354 3308 8351 3305 8332 3289 8333
      3288 8340 3290 8341 3286 8348 3286 8349
TIME...MOT...LOC 2144Z 097DEG 6KT 3299 8340

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 29, 5:46 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
546 PM EDT Thu Aug 29 2024

GAZ038-292215-
Oglethorpe GA-
546 PM EDT Thu Aug 29 2024

...A strong thunderstorm will impact portions of southwestern
Oglethorpe County through 615 PM EDT...

At 546 PM EDT, a strong thunderstorm was over Stephens, or near
Lexington, moving west at 5 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Lexington, Crawford, Arnoldsville, Maxeys, Stephens, and Hutchings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3372 8310 3373 8321 3376 8328 3379 8328
      3380 8329 3381 8329 3381 8330 3385 8327
      3388 8326 3391 8323 3389 8308
TIME...MOT...LOC 2146Z 097DEG 6KT 3380 8319

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 29, 6:12 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
612 PM EDT Thu Aug 29 2024

GAZ059-060-071-072-082-083-292245-
Putnam GA-Monroe GA-Bibb GA-Jones GA-Jasper GA-Twiggs GA-
612 PM EDT Thu Aug 29 2024

...Strong thunderstorms will impact portions of eastern Bibb,
northwestern Twiggs, southwestern Putnam, east central Monroe, Jones
and southeastern Jasper Counties through 645 PM EDT...

At 612 PM EDT, a line of strong thunderstorms was along a line
extending from near Monticello to near Clinton to near Dry Branch,
and moving west at 15 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Macon, Gray, Monticello, Payne, Payne City, Postell, Bradley,
Wayside, Mountain Springs, Griswoldville, Round Oak, Wesleyan,
Arkwright, McElheneys Crossroads, James, Dames Ferry, Fitzpatrick,
Greenberry Crossroads, Clinton, and Jarrell Plantation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3296 8378 3336 8377 3335 8350 3299 8347
      3290 8341 3277 8333 3266 8356
TIME...MOT...LOC 2212Z 084DEG 14KT 3328 8366 3297 8363 3276 8348

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 3:17 PM EDTSpecial Weather StatementFFCGlascock28 min
Aug 29, 4:10 PM EDTSpecial Weather StatementFFCWashington35 min
Aug 29, 4:47 PM EDTSpecial Weather StatementFFCWashington28 min
Aug 29, 4:54 PM EDTSpecial Weather StatementFFCWilkes36 min
Aug 29, 5:15 PM EDTSpecial Weather StatementFFCGreene30 min
Aug 29, 5:17 PM EDTSpecial Weather StatementFFCWashington28 min
Aug 29, 5:19 PM EDTSpecial Weather StatementFFCOglethorpe26 min
Aug 29, 5:42 PM EDTSpecial Weather StatementFFCPutnam33 min
Aug 29, 5:44 PM EDTSpecial Weather StatementFFCJones31 min
Aug 29, 5:46 PM EDTSpecial Weather StatementFFCOglethorpe29 min
Aug 29, 6:12 PM EDTSpecial Weather StatementFFCJasper, Jones33 min
Aug 29, 6:20 PM EDTSevere Thunderstorm WarningFFCJones40 min
Aug 29, 6:45 PM EDTSpecial Weather StatementFFCMeriwether30 min
Aug 29, 6:45 PM EDTSpecial Weather StatementFFCTalbot30 min
Aug 29, 6:48 PM EDTSpecial Weather StatementFFCWalton27 min
Aug 29, 6:49 PM EDTSpecial Weather StatementFFCJasper26 min
Aug 29, 6:51 PM EDTSpecial Weather StatementFFCTwiggs24 min
Aug 29, 7:05 PM EDTSevere Thunderstorm WarningFFCNewton, Walton40 min
Aug 29, 7:45 PM EDTSpecial Weather StatementFFCRockdale30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.